Minocycline-induced hyperpigmentation of tympanic membrane, sclera, teeth, and pinna

Laryngoscope. 2015 Nov;125(11):2601-3. doi: 10.1002/lary.25365. Epub 2015 Jun 8.

Abstract

A 40-year-old woman was referred by her primary care physician for evaluation after a routine physical exam revealed bilateral brownish pigmentation of the tympanic membrane. Head and neck examination in the otolaryngology clinic revealed bluish hue of both sclera, teeth, and portions of her pinnae. A hearing test revealed bilateral mild sensorineural hearing loss. The patient had a history of taking minocycline for 14 years, and the hyperpigmentation that she had is known to be a rare complication of prolonged minocycline use. However, to our knowledge, this is the first case showing photographic evidence of minocycline-induced tympanic membrane hyperpigmentation. Minocycline-induced hyperpigmentation should be considered when a patient presents with brown or blue discoloration of the tympanic membrane.

Keywords: Minocycline; adverse effects; hyperpigmentation; otology; tympanic membrane.

Publication types

  • Case Reports

MeSH terms

  • Acne Vulgaris / drug therapy
  • Adult
  • Anti-Bacterial Agents / adverse effects*
  • Anti-Bacterial Agents / therapeutic use
  • Ear Auricle*
  • Ear Diseases / chemically induced*
  • Female
  • Humans
  • Hyperpigmentation / chemically induced*
  • Minocycline / adverse effects*
  • Minocycline / therapeutic use
  • Scleral Diseases / chemically induced*
  • Tympanic Membrane*

Substances

  • Anti-Bacterial Agents
  • Minocycline